Alabama, 2012

Excessive Heat in Alabama, June 30, 2012

June 30, 2012 · NWS BMX · 1 event in 1 county or zone

A strong ridge of high pressure shifted eastward from the Central Plains to the southeastern Continental United States, bringing with it recording breaking temperatures. Afternoon highs rose over 100 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong ridge of high pressure shifted eastward from the Central Plains to the southeastern Continental United States, bringing with it recording breaking temperatures. Afternoon highs rose over 100 degrees. With a moist airmass in place, the heat index value reached 112 degrees at the Montgomery Regional Airport on June 30. Five heat-related illnesses were reported to the Alabama Department of Public Health on this day from Montgomery county. This heat wave extended into the first week of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 30, 11:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 30, 11:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT SAT JUN 30 2012

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

THE HEAT IN ON ACROSS CENTRAL ALABAMA. TEMPERATURES ARE AVERAGING
ABOUT 2 DEGREES WARMER THAN YESTERDAY...AND AIR TEMPERATURES WILL
LIKELY REACH THE 106 DEGREE MARK IN SEVERAL LOCATIONS ACROSS THE
NORTH. FOR THE SOUTHERN COUNTIES...TEMPERATURES ARE COOLER BUT
DEWPOINTS ARE MUCH HIGHER...AND HEAT INDICES WILL MAX OUT NEAR 110
DEGREES THIS AFTERNOON. THESE FORECAST VALUES PUT MOST OF THE AREA
AT HEAT WARNING CRITERIA TODAY AND AGAIN ON SUNDAY. THE BEST
COURSE OF ACTION WAS TO UPGRADE ENTIRE AREA TO AN EXCESSIVE HEAT
WARNING THROUGH SUNDAY.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

HAZE LAYER ALOFT WILL RESTRICT VERTICAL AND HORIZONTAL FOR AIRCRAFT
LANDINGS. THE HAZE LAYER WILL SINK DOWNWARD OVERNIGHT AND PRODUCE
WIDESPREAD MVFR VSBYS IN HAZE...WITH LCL IFR VSBYS.  SFC VSBYS WILL
BE LOWEST BETWEEN 10Z AND 14Z. HIGH PRESSURE RIDGE OVERHEAD WILL
PRODUCE LIGHT AND VRBL WINDS.

58/ROSE

&&

.PREV DISCUSSION... /ISSUED 715 AM CDT SAT JUN 30 2012/

TEMPERATURES EXPECTED TO BE AT LEAST AS HOT AS YESTERDAY AND
PERHAPS A DEGREE OR TWO WARMER. SUNDAY LOOKS JUST AS HOT AND WILL
EXTEND THE HEAT ADVISORY INTO SUNDAY EVENING. BEYOND
SUNDAY...LOOKS LIKE THERE WILL BE A SLIGHT UPTICK IN AVAILABLE
MOISTURE AND...FOLLOWING THE THICKNESS FORECAST...THERE IS REASON
TO BELIEVE THE EXTREME HEAT WILL BACK DOWN A FEW
DEGREES...ESPECIALLY BY THE MIDDLE OF NEXT WEEK.

CONSIDERING THE SUPPRESSING RIDGE WILL BE CENTERED VERY NEAR
CENTRAL ALABAMA TODAY...RAIN CHANCES LOOK ALMOST NIL. THE NAM AND
GFS CONTINUE WITH SOME OVERNIGHT CONVECTION BEGINNING SUNDAY NIGHT
AND STAY WITH THAT TREND THROUGH THE MODELS FORECAST PERIODS. WITH
THE INCREASE IN MOISTURE...I THINK ONE OF THINGS WE ARE SEEING
THERE IS A SLIGHTLY LOWER CONVECTIVE TEMPERATURE THAT IS REACHED
LATE IN THE AFTERNOON. WITH THESE KIND OF TEMPERATURES...ONCE A
STORM OR TWO GETS GOING IT COULD LAST FOR A WHILE INTO THE
EVENING. THE EURO AND CMC TO SOME DEGREE STAY WITH A MORE DIURNAL
LOOK...BUT REGARDLESS...THE TREND IS FOR MORE CONVECTIVE
INITIATION AS WE GET INTO THE WEEK. BY THE END OF THE WORK
WEEK...THE RIDGE RE-CENTERS TOWARDS THE MIDWEST AND CENTRAL PLAINS
LEAVING THE DEEP SOUTH IN A MORE CLIMATOLOGICAL RAINFALL SCENARIO.
ONCE WE DO START BREAKING THE AFFECTS OF THE RIDGE...ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING MICROBURSTS.

&&

.CLIMATE...

SELECTED HEAT RELATED CLIMATE INFORMATION FOR THE NEXT FEW
DAYS.

JUNE 30

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    101             1954
BIRMINGHAM                  104             1931
MONTGOMERY                  102             1954
TUSCALOOSA                  103             1954

JULY 1

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    102             1954
BIRMINGHAM                  103             1954
MONTGOMERY                  100             1898, 2007
TUSCALOOSA                  103             1954

JULY 2

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    102             1954
BIRMINGHAM                  101             1954
MONTGOMERY                  101             1969
TUSCALOOSA                  102             1970

JULY 3

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    100             1970
BIRMINGHAM                  101             1970
MONTGOMERY                  100             1877
TUSCALOOSA                  103             1970

THE LAST TIME SELECTED CITIES REACHED THE FOLLOWING TEMPERATURES:

                   LAST TIME REACHED (DEGREES F)...
LOCATION       103        104        105        106        107
ANNISTON    8/23/2007  8/22/2007  7/13/1980  8/21/1983     N/A
BIRMINGHAM  6/29/2012  8/23/2007  8/23/2007  7/13/1980  7/29/1930
MONTGOMERY  8/22/2007  8/22/2007  8/15/2007  8/14/2007  7/7/1981
TUSCALOOSA  6/29/2012  6/29/2012  6/29/2012  8/10/2007  8/10/2007

THE TABLE BELOW SHOWS THE CURRENT STREAKS FOR CONSECUTIVE DAYS AT
OR ABOVE THE 90...95... OR 100 DEGREE F MARK.

UPDATED AT 7 PM ON JUNE 29TH.

* NOTE: THE 90 DEGREE STREAKS CONTINUED AT ALL SITES...WITH THE 95
  BEGINNING AGAIN AT ANNISTON AND MONTGOMERY ON THURSDAY. THE 100
  DEGREE STREAKS BEGAN AT BIRMINGHAM AND TUSCALOOSA ON THURSDAY AND
  FOR ANNISTON AND MONTGOMERY TODAY.

            90 DEGREES F    95 DEGREES F    100 DEGREES F
            -------------   -------------   -------------
ANNISTON    9 (6/21-6/29)   2 (6/28-6/29)   1 (6/29-6/29)

BIRMINGHAM  9 (6/21-6/29)   8 (6/22-6/29)   2 (6/28-6/29)

TUSCALOOSA  17(6/13-6/29)   9 (6/21-6/29)   2 (6/28-6/29)

MONTGOMERY  9 (6/21-6/29)   2 (6/28-6/29)   1 (6/29-6/29)

THIS TABLE IS THE CURRENT RECORD STREAKS FOR THE SAME LOCATIONS AND
THE YEAR IN WHICH IT OCCURRED.

            90 DEGREES F    95 DEGREES F    100 DEGREES F
            -------------   -------------   -------------
ANNISTON    38 (6/28-8/4)   23 (8/3-8/25)   10 (8/7-8/16)
                1960            2007            2007

BIRMINGHAM  50 (7/5-8/23)   24 (8/2-8/25)   10 (8/7-8/16)
                2010            2007            2007

TUSCALOOSA  69 (7/4-9/10)   25 (7/31-8/24)  11 (8/7-8/17)
                1954            2007            2007

MONTGOMERY  56 (7/4-8/28)   24 (8/2-8/25)   12(8/6-8/17)
                2010            2007            2007

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN    106  72 103  72 101 /  10  10  10  20  20
ANNISTON   105  74 102  74 100 /  10  10  10  20  20
BIRMINGHAM 106  79 105  78 100 /  10  10  10  20  20
TUSCALOOSA 106  75 103  75 101 /  10  10  20  20  20
CALERA     106  76 101  75  98 /  10  10  10  20  20
AUBURN     103  75 103  75  97 /  10  10  10  20  20
MONTGOMERY 101  76 101  76  98 /  10  10  10  20  20
TROY       101  71 100  75  95 /  10  10  10  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT SUNDAY FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Jun 30, 10:57 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 AM CDT SAT JUN 30 2012

ALZ011>015-017>050-011700-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1157 AM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR ALL OF CENTRAL
ALABAMA. AFTERNOON TEMPERATURES WILL TOP OUT OVER 100 DEGREES
EVERYWHERE...AND NEAR 105 DEGREES IN SOME AREAS. WHEN FACTORING IN
THE HUMIDITY...THE HEAT INDEX MAY REACH 110 DEGREES OR MORE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE EXCESSIVE HEAT WARNING CONTINUES THROUGH SUNDAY AFTERNOON.
ADDITIONAL HEAT ADVISORIES OR EXCESSIVE HEAT WARNINGS ARE LIKELY TO
BE ISSUED FOR MONDAY...AND PERHAPS INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Montgomery

When
June 30, 1:00 PM CST to 4:00 PM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Five illnesses were reported.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411670.